Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 9, NWS Huntsville, AL

October 28, 2020DeKalb County, Marshall County, Alabama

NWS Huntsville, AL issued this wind advisory at Oct 28, 2020, 10:19 PM CDT for DeKalb County, Marshall County, Alabama. It took effect at Oct 29, 2020, 6:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2020, 10:19 PM CDT (03:19 UTC)
In effect from
Oct 29, 2020, 6:00 AM CDT
Expired
Oct 29, 2020, 12:00 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL

Counties DeKalb County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS74 KHUN 290319
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1019 PM CDT Wed Oct 28 2020

ALZ008-010-291100-
/O.NEW.KHUN.HW.W.0001.201029T0700Z-201029T1100Z/
/O.NEW.KHUN.WI.Y.0009.201029T1100Z-201029T1700Z/
/O.EXT.KHUN.WI.Y.0008.000000T0000Z-201029T0700Z/
Marshall-DeKalb-
Including the cities of Albertville, Boaz, Guntersville, Arab, 
Fort Payne, and Rainsville
1019 PM CDT Wed Oct 28 2020

...WIND ADVISORY IN EFFECT UNTIL 2 AM CDT THURSDAY...
...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 AM CDT THURSDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM TO NOON CDT THURSDAY...

* WHAT...For the High Wind Warning, sustained east to northeast 
  winds around 45 mph with gusts of 60 to 65 mph can be expected, 
  especially in elevated terrain. For the Wind Advisories, 
  sustained winds around 25 mph are expected, along with gusts up 
  to 35 mph.

* WHERE...Marshall and DeKalb Counties.

* WHEN...For the High Wind Warning, from 2 AM to 6 AM CDT 
  Thursday. For the Wind Advisories, from until 2 AM CDT Thursday,
  and from 6 AM to noon CDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around 
trees and branches. If possible, remain in the lower levels of 
your home during the windstorm, and avoid windows. Use caution if 
you must drive.

&&

$$

ALZ009-016-291100-
/O.CON.KHUN.WI.Y.0008.000000T0000Z-201029T1700Z/
Jackson-Cullman-
Including the cities of Scottsboro and Cullman
1019 PM CDT Wed Oct 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT THURSDAY...

* WHAT...Sustained winds around 25 mph are expected, along with 
  gusts up to 35 mph.

* WHERE...Jackson and Cullman Counties.

* WHEN...Until noon CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

70/DD
2 follow-up statements
490 
WWUS74 KHUN 291116
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
616 AM CDT Thu Oct 29 2020

ALZ008-291230-
/O.CAN.KHUN.WI.Y.0009.000000T0000Z-201029T1700Z/
/O.EXP.KHUN.HW.W.0001.000000T0000Z-201029T1100Z/
Marshall-
Including the cities of Albertville, Boaz, Guntersville, and Arab
616 AM CDT Thu Oct 29 2020

...WIND ADVISORY IS CANCELLED...
...HIGH WIND WARNING HAS EXPIRED...


$$

ALZ010-291700-
/O.EXP.KHUN.HW.W.0001.000000T0000Z-201029T1100Z/
/O.CON.KHUN.WI.Y.0009.000000T0000Z-201029T1700Z/
DeKalb-
Including the cities of Fort Payne and Rainsville
616 AM CDT Thu Oct 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...
...HIGH WIND WARNING HAS EXPIRED...

* WHAT...Southwest winds 15 to 25 mph with gusts to 35 mph.

* WHERE...Marshall and DeKalb Counties.

* WHEN...Until noon CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ016-291230-
/O.CAN.KHUN.WI.Y.0008.000000T0000Z-201029T1700Z/
Cullman-
Including the city of Cullman
616 AM CDT Thu Oct 29 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased across portions of north central Alabama and
the Wind Advisory has been cancelled. Nevertheless, wind gusts
around 15 to 20 mph will be possible today.

$$

ALZ009-291700-
/O.CON.KHUN.WI.Y.0008.000000T0000Z-201029T1700Z/
Jackson-
Including the city of Scottsboro
616 AM CDT Thu Oct 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Sustained winds around 25 mph are expected, along with 
  gusts up to 35 mph.

* WHERE...Jackson and Cullman Counties.

* WHEN...Until noon CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
287 
WWUS74 KHUN 291704
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1204 PM CDT Thu Oct 29 2020

ALZ009-291815-
/O.EXP.KHUN.WI.Y.0008.000000T0000Z-201029T1700Z/
Jackson-
Including the city of Scottsboro
1204 PM CDT Thu Oct 29 2020

...WIND ADVISORY HAS EXPIRED...

West to southwest winds will remain in the 15 to 25 MPH range 
this afternoon, with higher gusts. However, the threat for 
sustained wind speeds and gusts in excess of Wind Advisory 
criteria has ended.

$$

ALZ010-291815-
/O.EXP.KHUN.WI.Y.0009.000000T0000Z-201029T1700Z/
DeKalb-
Including the cities of Fort Payne and Rainsville
1204 PM CDT Thu Oct 29 2020

...WIND ADVISORY HAS EXPIRED...

West to southwest winds will remain in the 15 to 25 MPH range 
this afternoon, with higher gusts. However, the threat for 
sustained wind speeds and gusts in excess of Wind Advisory 
criteria has ended.

$$

70/DD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Oct 28, 7:59 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 28, 7:59 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
759 PM CDT Wed Oct 28 2020

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 315 PM CDT Wed Oct 28 2020

A busy day weatherwise continues across the greater Tennessee Valley
this afternoon, with rain bands indirectly associated with Hurricane
Zeta bringing bouts of showers, some locally heavy to the region.
Now Category 2 Zeta with sustained winds of 110 mph was about 130
miles SSW of New Orleans, heading NNE at 20 mph. This should result
in Zeta making landfall late this afternoon south of New Orleans. The
system once inland will weaken as it rapidly heads to the NNE, then
NE tonight across central AL. It's center of circulation should be
near the TN/NC border at daybreak Thu. Given the official path of
the system is just to the south of this forecast area, it's rapid
movement may still allow strong winds associated with it impacting
the area in the late night, as the storm moves across the eastern AL.
We have a Wind Advisory for Cullman, Marshall, DeKalb, and Jackson
counties from 9 PM this evening to Noon Thu. Winds over this area
should increase into the 15-25 mph range, with gusts to 50 mph. If Zeta
maintains high winds this far inland, we may have to issue a High
Wind Warning (sustained winds over 58 mph) for parts of NE AL late
tonight.

Earlier today, a Predecessor Rain Event (PRE) formed over the TN
Valley, as a surge of tropical moisture (with precipitable water
amounts over 2 inches), and strong isentropic upglide in the 300K
region produced locally very heavy rainfall across parts of region.
Unofficially, amounts upwards of 2-3 inches fell mainly on areas
near and west of I-65. The strongest upglide has shifted to our
north, with the heaviest rains mainly over TN. There is another area
of locally heavy rainfall moving northward along the MS/AL border.
This activity will remain close to the border into the early evening.
With the heavy rain that has already occurred (that has almost
soaked a formerly dry ground), flooding risks have increased. Given
that more heavy rainfall more directly associated with Zeta are
expected in the overnight, we have expanded a Flash Flood Watch for
our central and eastern areas (closer to the system), including
southern middle TN. Am banking that the heaviest rainfall will end
over NW AL, so kept them out of a FF Watch for now.

Mild conditions are expected into the overnight given a tropical
airmass in place over the region. Low temperatures will only cool
into the low/mid 60s.

.SHORT TERM...(Thursday through Friday)
Issued at 315 PM CDT Wed Oct 28 2020

By daybreak Thu, Zeta's center of circulation should be rocketing to
the NE over the TN/NC border. As it moves further to the NE, shower
activity with the system will end from west to east during Thu. One
more warm day is expected, before a notable cool change begins late
in the evening. A cold upper low now over West Texas (that in part
earlier helped to produce wintry weather over the Rockies and
adjacent plains), will move east and bring colder air to the region.
After high temperatures in the lower 70s Thur, colder air filtering
in will chill air temperatures, with lows in the mid/upper 40s by
Friday morning. Friday, the sun should finally return after almost a
week of not being seen. Despite the sun, cold air advection will win,
as highs to end the work week will only rise into the mid/upper 50s.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Wed Oct 28 2020

The rest of this forecast period will be dry with closer to
seasonable temperatures expected. High pressure building across the
area after Zeta exits the coast will bring clear skies to end the
week. High temperatures for Halloween should rise to around 60, and
lows in the evening in the 50s, bottoming out in the upper 40s by Sun
morning. Another reinforcing cold front should sweep across the area
during Sunday, being driven by high pressure from the east Pacific
and western Canada. Thus even colder temperatures are expected for
the first few days of the new month. Highs on Mon will be in the
low/mid 50s, with near 60s on Tue, and mid/upper 60s by the middle of
next week. Low temperatures will cool into the low/mid 30s Sun/Mon
nights. Depending upon how wet the ground by then, there could be
frosts and/or freezes to contend with during that time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 758 PM CDT Wed Oct 28 2020

VFR conditions currently exist at the HSV/MSL terminals, with -RA
falling from an As deck of 5-10 kft in the moist airmass ahead of
Hurricane Zeta. This is expected to persist until roughly 05Z, when
the core of Zeta will begin to make its closest approach to the
region, as it accelerates northeastward through central AL. Cigs will
descend to MVFR (1500-2500 ft AGL) as this occurs, along with
prevailing +RA and vsby reductions to as low as 4SM. The period of
heavy rainfall will be rather brief, ending at MSL/08Z and HSV/09Z,
but MVFR cigs/vsby reductions will continue thru 14Z amongst a
widespread coverage of -SHRA. Although scattered/fast-moving showers
will be a possibility for the remainder of the day, we have removed
precipitation in the TAFs beyond 14Z due to uncertainty regarding
coverage of this activity. Regarding sfc winds, we have indicated
flow backing to the ESE and increasing to 12G20 knots by 03Z, and
introduced LLWS due to the strength of the low-level jet. The threat
for LLWS will subside as widespread +RA comes to an end, and low-
level flow temporarily backs to NNW in the wake of Zeta. A WSW flow
of 10-20 knots will occur for much of the day tomorrow, with MVFR
stratus slowly rising into the 2500-3500 ft layer by late aftn.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Flash Flood Watch through Thursday morning for ALZ005>010-016.

     Wind Advisory until noon CDT Thursday for ALZ008>010-016.

TN...Flash Flood Watch through Thursday morning for TNZ076-096-097.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 28, 4:11 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
411 PM CDT Wed Oct 28 2020

ALZ001>010-016-TNZ076-096-097-291245-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
411 PM CDT Wed Oct 28 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Another round of heavy rainfall is expected to occur into Thursday
morning, as Hurricane Zeta tracks through Central Alabama. The main
hazards will be locally heavy rainfall, which may lead to minor
flooding, and gusty gradient winds of 25 mph with gusts between 40
and 50 mph in portions of northeastern Alabama. Isolated thunderstorms
will continue to be possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability of widespread hazardous weather is low.

Rises and possible minor flooding could occur as runoff from previous
rainfall continues into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

In the hours before

Local storm report, Oct 28, 6:07 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
607 PM CDT WED OCT 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HEAVY RAIN       2 NNE MADISON           34.73N 86.74W
10/28/2020  M2.81 INCH       MADISON            AL   PUBLIC

            2.81 INCHES OF RAINFALL WAS MEASURED AT THIS
            LOCATION BEGINNING AT MIDNIGHT AND ENDING AT
            3 PM ON THE 28TH.

&&

KTW
Local storm report, Oct 28, 7:18 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 PM CDT WED OCT 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       3 SSW MADISON           34.66N 86.77W
10/28/2020  E2.64 INCH       MADISON            AL   ASOS

            A RECORD 2.64 INCHES FELL AT THIS LOCATION
            FOR THE DAY THROUGH 4 PM.

&&

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 10:19 PM CDTHigh Wind WarningHUNDeKalb, Marshall8 hr
Oct 29, 1:27 AM CDTSpecial Weather StatementHUNCullman33 min
Oct 29, 2:04 AM CDTSpecial Weather StatementHUNCullman, Marshall26 min
Oct 29, 3:07 AM CDTSpecial Weather StatementHUNDeKalb, Jackson38 min
Oct 29, 3:45 AM CDTSpecial Weather StatementHUNJackson45 min

Nearby

Wind Advisories in Alabama, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.